Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Midland/Odessa, TX

May 15, 2005Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 15, 2005, 9:20 AM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 9:20 AM CDT (14:20 UTC)
Expired
May 15, 2005, 12:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 151424
FFWMAF
TXC335-151715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 AM CDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS

* UNTIL 1215 PM CDT

* AT 920 AM CDT...THE PUBLIC REPORTED FLASH FLOODING ALONG AND NEAR
  FARM TO MARKET ROAD 2183 IN SOUTHWEST MITCHELL COUNTY. OVER 2 INCHES 
  OF RAIN HAD BEEN REPORTED TO HAVE FALLEN SINCE THE RAIN BEGAN EARLY 
  THIS MORNING NEAR BEALS CREEK. AT 920 AM CDT DOPPLER RADAR INDICATED 
  MODERATE TO VERY HEAVY RAINFALL CONTINUING ACROSS THE COUNTY. 

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3213 10116 3212 10069 3247 10070 3250 10072
      3251 10116

$$
1 follow-up statement
000 
WGUS74 KMAF 151555
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 AM CDT SUN MAY 15 2005

TXC335-151715-
MITCHELL-
1055 AM CDT SUN MAY 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 PM CDT FOR MITCHELL
COUNTY...

AT 1051 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA.

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING VERY HEAVY RAIN
INCLUDE...COLORADO CITY AND WESTBROOK.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3213 10116 3212 10069 3247 10070 3250 10072
      3251 10116

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 5:51 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 15, 5:51 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 AM CDT SUN MAY 15 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCREASE POPS.

&&

.PREV DISCUSSION... /ISSUED 214 AM CDT SUN MAY 15 2005/

SHORT TERM...
CONVECTION ONGOING OVER THE CWA THIS MORNING IN MOIST...SLIGHTLY
UNSTABLE AIRMASS.  A FEW STRONG STORMS RESULTING.  IN ADDITION...
MCS HEADING FOR SOUTHEAST NEW MEXICO...AND WITH EAST/SOUTHEAST
INFLOW AHEAD OF IT...AND SOME INDICATIONS ON REGIONAL RADAR OF
A BOUNDARY EXTENDING TO THE SOUTHEAST OF THE COMPLEX...IT COULD
BE AROUND LONG ENOUGH TO MAKE IT THROUGH SOUTHEAST NEW MEXICO
AND INTO THE PERMIAN BASIN OVER THE NEXT SEVERAL HOURS.

OTHERWISE...EXPECT A REPEAT PERFORMANCE OF CONVECTION TODAY...
EXCEPT MORE SO...AS STEEP MID LEVEL LAPSE RATES WILL PERSIST OVER
THE WESTERN FRINGE OF THE CWA.  SINCE SOME HEATING OF THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS WILL OCCUR BY
SUNDAY AFTERNOON...AND A SHORTWAVE TROUGH WILL BE HEADING FOR
THESE AREAS...THINK WE/LL SEE EXTENSIVE TSRA DEVELOPMENT.  0 TO
6 KM BULK SHEAR IS PROGGED TO BE AT LEAST 25 TO 35 MPH...AND IS
ALSO INDICATED TO INCREASE TO 35 TO 45 KT BY 16/00Z.  SINCE WE/LL
HAVE EAST/SOUTHEAST UPSLOPE FLOW AT THE SURFACE AND NORTHWESTERLY
FLOW ALOFT...SUPERCELL THUNDERSTORMS COULD RESULT.  MID LEVEL
WINDS ARE ONLY PROGGED TO BE 10 TO 15 KT...BUT INSTABILITY
COULD OFFSET THIS.

LONG TERM...
TROUGH AXIS IS EXPECTED TO CLEAR THE AREA BY LATE MONDAY NIGHT/
EARLY TUESDAY...DEPENDING ON WHICH MODEL YOU BELIEVE.  SINCE
TIME IS SHORT...WILL NOT FIDDLE WITH GRIDS BEYOND TONIGHT MUCH.
BESIDES...AN UPPER RIDGE WILL BUILD INTO THE AREA...AND HOLD SWAY
BY MIDWEEK.  SO...TEMPERATURES APPEAR TO BE THE BIGGEST CHALLENGE
FOR MUCH OF THE EXTENDED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, May 15, 5:02 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT SUN MAY 15 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160902-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
502 AM CDT SUN MAY 15 2005 (402 AM MDT SUN MAY 15 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL AFFECT MOST LOCATIONS
IN THE OUTLOOK AREA TODAY.  SOME OF THESE STORMS WILL BE STRONG
ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT
RECEIVED RAINFALL ON SATURDAY.

THESE STRONG THUNDERSTORMS WILL LAST INTO THE EVENING...BUT
SHOULD DECREASE IN INTENSITY BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA MONDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE
MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST
TEXAS ON TUESDAY.  ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE
NOT EXPECTED...A FEW STORMS ON MONDAY COULD BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS
EVENING FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS
MOUNTAINS...AND EASTWARD TO THE STOCKTON PLATEAU AND PERMIAN
BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTSevere Thunderstorm WarningMAFPresidio60 min
May 14, 8:15 PM CDTSevere Thunderstorm WarningMAFTerrell60 min
May 14, 8:34 PM CDTSevere Thunderstorm WarningMAFBrewster28 min
May 14, 8:37 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 14, 9:18 PM CDTFlash Flood WarningMAFTerrell3 hr
May 14, 9:24 PM CDTSevere Thunderstorm WarningMAFTerrell44 min
May 14, 11:46 PM CDTSevere Thunderstorm WarningMAFCrane, Upton29 min
May 15, 12:13 AM CDTSevere Thunderstorm WarningMAFCulberson62 min
May 15, 12:24 AM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell66 min
May 15, 1:48 AM CDTSevere Thunderstorm WarningMAFCulberson57 min
May 15, 3:38 AM CDTSevere Thunderstorm WarningMAFLoving52 min
May 15, 5:39 AM CDTFlash Flood WarningMAFEctor3 hr
May 15, 5:41 AM CDTSevere Thunderstorm WarningMAFEctor34 min
May 15, 6:55 AM CDTSevere Thunderstorm WarningMAFMartin50 min
May 15, 7:00 AM CDTFlash Flood WarningMAFMidland3 hr
May 15, 7:48 AM CDTFlash Flood WarningMAFHoward4 hr
May 15, 8:45 AM CDTFlash Flood WarningMAFEctor3 hr
May 15, 10:00 AM CDTFlash Flood WarningMAFMidland3 hr
May 15, 11:30 AM CDTFlash Flood WarningMAFEctor4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.